Jump to content
eva

Tapering St. John's wort

Recommended Posts

eva

I took st. johnswort for about half a year. now i tapered and quit 900 mg. of st, Johnswort inabout 4 weeks. And i feel terrible, depressed, can't sleep, desperate, sort of...

Could this be withdrawal? maybe i went too fast but i couldn't split the capsules and taper by 1/4  pill a week, so i tapered 1 pill a week. And if that's too fast, am I in withdrawal now, and what should i do? Start taking sjw again and buy pill that i can split, or just wait and hope this withdrawal will not last for too long?

Please advise!

Share this post


Link to post
Share on other sites
Skyler

Hi Eva, you sure can have WD from St. John's Wort.. I just searched.. put johns wort into the search box up top.... and pulled up this thread. http://survivingantidepressants.org/index.php?/topic/652-st-johns-wort-hypericum-perforatum/?hl=%2Bjohns+%2Bwort

 

I think you probably can make a liquid suspension which is the way we taper drugs here. Others will be along to weigh in.. but you can start with the link above. Unfortunately, many think that if it's not a script, drugs cannot be such a big deal.. but sometimes OTC meds can give a go, especially when they have psychotropic properties.

Share this post


Link to post
Share on other sites
Altostrata

Since you've already got withdrawal symptoms, I would reinstate perhaps 500mg a day -- your nervous system might have adjusted somewhat to a lower dose -- stabilize for a month or two, and then taper.

 

You can probably get St. John's Wort in lower doses and cut up the tablets so you're tapering by small amounts, such as 25mg.

 

We have had people here who got St. John's Wort in liquid drops and tapered using the liquid.

 

General information about St. John's Wort here http://survivingantidepressants.org/index.php?/topic/652-st-johns-wort-hypericum-perforatum/

 

Note: St. John's Wort is a monoamine oxidase inhibitor (MAOI). If you are taking it, you may have odd reactions to a substance called tyramine in some foods. You may wish to go on a restricted diet for MAOIs http://www.mayoclinic.org/diseases-conditions/depression/expert-answers/maois/faq-20058035

 

Please start a topic for yourself in the Introductions forum http://tinyurl.com/3o4k3j5

and let us know your progress.

Edited by Altostrata
updated

Share this post


Link to post
Share on other sites
eva

Thanks! Will reinsta 500 mg. and see what happens.

Altostrata, i allready have a topic in the Introductions forum,  called: 20 years prozac....

But will let you know how I am doing.

Share this post


Link to post
Share on other sites
Altostrata

Please add to your topic. Thanks for letting us know about your experience going off St. John's Wort. A lot of people think that since it's "natural," they can be cavalier about taking it and going off it.

Share this post


Link to post
Share on other sites
mammaP

I took St Johns wort drops for around 2 years, many years ago and quit C/T because I couldn't afford 

the drops after a cut in income. I  suffered  withdrawal which led to going on effexor. I didn't recognise it

as withdrawal and thought it was my depression that was back. 

I would definitely taper St Johns wort just like any other AD.

Share this post


Link to post
Share on other sites
JanCarol

Thanks Mamma P.  I had hubby on St. John's Wort (to keep him from going to a pdoc and getting the Kool Aid!) for a year, and I have him tapering 25% every 2 weeks.  We have done the first 25% with no apparent ill effects.  If anything, he may be feeling more pain than before - he's got a couple of persistent injuries (we think, getting MRI next week) that seem to bother him more now.  

 

I will discuss with him whether or not he wants to hold for another 2 weeks next week.

 

It's amazing how many "formulas" and even multivitamins sneak this herb in, making the need for diligence important.  :huh:

Share this post


Link to post
Share on other sites
eva

I did go back on the lower dose of St. Johnswort, but just for a short while. We went on a short holiday of a few days and i forgot to take it with me.. so I quit. That was about ten days ago. The last week i have been feeling quite good! I tapered the cannabis-oil too, now just take one drop at night. And it looks like I'm beginning to feel better!

I think stopping the St. Johnswort was really, thanks for the advice on that!

Share this post


Link to post
Share on other sites
Altostrata

Thank you, eva. Good to hear you're feeling well.

Share this post


Link to post
Share on other sites
Jasper175

Goodness,   I never know what is wrong with me but no SSRI ever worked, and now I figured why not try St John’s...

 

3 weeks in and i feel manic and acid brain.  Just had a bit of depersonalization.

 

If only 3 weeks at 900 daily can I just stop?

Share this post


Link to post
Share on other sites
Altostrata

If I were you, Jasper, I'd reduce by 25% and see how that feels.

 

Please start a topic for yourself in the Introductions forum.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×

Important Information

By using this site, you agree to our Terms of Use.